Skip to Accessibility Tools Skip to Content Skip to Footer

Oral contraceptives impacting my atopic dermatitis?

Are there any other women who experience flares while taking the pill? I’ve been having flare ups when I am on oral contraceptives. Read my full story.


Community Answers
  • Alethea
    6 months ago

    Hi GosiaG,
    Just writing as a new member to validate your experience.
    Like you, I’ve seen the frequency of flares from AD come and go over the years. I was one of those for whom eczema got better but sebum production greater and acne much worse, during pregnancy. The article to which Sarah linked is a good summary.
    In particular, estrogen drops have been clearly linked to flare-ups for me. I’ve been going through perimenopause for many years now, and this was one of the signs before I even knew what was happening. Once a month right before my period, my hands would get very dry and the nails would all break within a day or two. I’ve been having a chronic flare and even some thickening around one eye for the last three years that no amount of hydration or treatments have been able to durably address (doing better around the mouth). Currently I’m on a progestative (nomegestrol) to get the estrogen peaks and valleys under control 3 weeks out of 4, as they’ve been causing other problems, but it’s not great in all respects, and the areas affected by AD are increasing.
    A few years ago, I was given some estrogen patches to try (lacking other knowledge which could’ve made it a more successful trial, and I may return to the idea). Gluing something on my atopic skin wasn’t ideal, but dosage modulation was pretty good as you can cut them into tiny fragments. I’m interested in HRT ultimately if my relationship with the prescribing doctor will let me adjust the regimen to my needs (skin, psyche, migraines, bones). So I’m trying to build that relationship as of now, because I can just imagine what will happen when the skin is permanently thinner and drier than it is even now!
    All this to say, suppressing your natural estrogen production may indeed be a problem for your skin. I’m a doctor (not physician) myself, and there are a lot of doctors who let their superficial broad knowledge get in the way of learning from a specific situation like yours. We all have our cognitive biases. I agree that, if at all possible, it’s important to find one who respects your observations about your body.

  • Sarah Wallin moderator
    7 months ago

    @GosiaG, I’m glad that stopping the pill has helped your AD go away. It seems like your suspicion was correct! That’s really disappointing to hear your doctor continues to push off the idea that the oral contraceptives could be causing your eczema to flare.

    I know finding a new doctor can be time consuming and stressful. It could be worth it to find a new one if you ever need to see one again in the future. Having a doctor that is understanding and empathetic to your situation is so important. You deserve to see someone who listens to your concerns!

    -Sarah (AtopicDermatitis.net Team Member)

  • Sarah Wallin moderator
    7 months ago

    Hi @GosiaG, I wanted to see how things were going. Have you still been experiencing flares while taking the pill? Have you been able to get your doctor to take your situation seriously?

    I’m linking you to an article about hormones and AD, which might lend some insight into your situation: https://atopicdermatitis.net/affect-hormones/. When we first shared this article it helped to validate many females in the community who said they felt like their flares were linked to periods of hormonal change.

    Wishing you well,
    Sarah (AtopicDermatitis.net Team Member)

  • GosiaG author
    7 months ago

    Hi, I had to consider other contraception methods as my skin got really bad.
    I have stopped the pill and as expected my AD went away. I still have a bit of an itch on my shoulder and a bit of scarring but nothing really bad.
    Unfortunately my doctor continues to stick to the opinion that it is impossible for oral contraception to flare up my eczema.

  • Linette Roungchun
    2 months ago

    @gosiag sounds like it’s time for a new doctor! You need to have a team you trust when it comes to treating your AD. It has been a lifetime of searching for me, but I am pretty certain I have found them 🙂

    I was just at Eczema Expo a few weeks ago(my first time!) and during one of the breakout sessions, the doctor readily explained that absolutely, your eczema will flare once you take oral contraceptives because it’s hormones. So for your doctor to deny that is kind of odd since it’s literally science.

    Keeping you in my thoughts! Hoping you get the care that you so absolutely deserve!! I know it’s the most frustrating road when you can’t even trust the doctors you’re supposed to trust. I know they’re the doctors – they’re the ones who went to med school. But we’re the patients, which means they need to listen to our thoughts and concerns!

    Feel free to reach out whenever 🙂 Maybe we can find you a better doctor – I’ll help you ask around 🙂

    -Linette Roungchun(Atopic Dermatitis Site Moderator)

  • Share Your Answer

    Poll